(image credit to www.kidshealth.org)
We have been made well aware from our diabetic day 1 that seizures related to hypoglycemia were a very real possibility for our little girl. We were duly informed that they most often occur at night, hence the importance of checking her blood sugar at 3 a.m. 2 nights ago, I woke up at 3 a.m. to check her. Matt was up with the little one, she was fussy and not sleeping well. When I checked her, the meter said 38. She has been lower than 38 on other occasions. This time, however, one look at her eyes and I knew something major was about to occur. I ran to get the glucagon and by the time i came back (luckily she was in our bed) she was convulsing and shrieking (pretty terrifying). I drug her into my lap and held her on her side, somehow managed to draw up 30 units of glucagon and inject it. She continued convulsing and i yelled for matt. He - bless him! - came in, was cool as a cucumber, drew up another 30 units and gave it to her. Within about 30 sec she started to quiet and then the convulsing resolved. Matt gave her her blankie, and she wanted to go to him. At that point her blood sugar was up to 100. I called Dr. Mary to let her know. Then we laid her down and continued checking her. The highest she went was 283. I went to sleep finally at 5 a.m. as she was still over 200. At 6:30 I woke up for work, checked her and she was 41!!! More glucagon, but no seizure - thank the Lord!
From this experience, I have learned the following and recommend to any diabetic:
1. Keep your glucagon prescription filled
2. Know where the glucagon is
3. If you use mini-dose glucagon, and have a vial in the fridge - make sure you date it!
4. Keep an Insulin syringe with your glucagon
5. Know basic first aid for a seizure
6. Keep your meter by your bed!
7. Pray your child never has a seizure, it was really scary!